Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What Can I Expect?
May 11, 2007

Hello, I have decided not to continue treatment (my CD4 is 350) and my viral load is less than 2% detectable. I was wondering what to expect with OI'S and general life expectancy?

Response from Dr. Wohl

Once you stop HIV therapy, your viral load will shoot back up to around where it was before you started HIV meds. Over time, your CD4 cell count will drop. When the CD4 count falls below 200 you will be at increased risk for opportunistic conditions including infections and cancers. There are also dat suggesting you will be at heightened risk for cardiovascular, kideny and liver disease. The lower the CD4 goes, the higher your risk. You can expect night sweats, weight loss, skin rashes and fatigue over time. Untreated, HIV will probably cause your death.

Your reasons for deciding to stop HIV therapy need to be explored given the dire consequences of such a move. Treatment fatigue is a major motivation for drug discontinuation and in such cases, despite the risks, a treatment holiday may be called for with resumption of therapy later on. Depression can also certainly lead one to forego HIV treatment. If you are depressed, getting proper help and treatment is critical.

Your reasons for stopping HIV meds are likely complicated. I urge you to discuss this decision with your doctors and loved ones.

DW



Previous
Question for Dr. Wohl
Next
PEP Queation

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement